Journal of Anaesthesiology Clinical Pharmacology

CASE REPORT
Year
: 2013  |  Volume : 29  |  Issue : 4  |  Page : 553--554

Pseudothrombocytopenia in perioperative patient: A significant laboratory artifact


Subramanian Senthilkumaran1, Ritesh G Menezes2, Narendra Nath Jena3, Ponniah Thirumalaikolundusubramanian4,  
1 Department of Emergency and Critical Care Medicine, Sri Gokulam Hospitals and Research Institute, Salem, India
2 Department of Forensic Medicine and Toxicology, ESIC Medical College and PGIMSR, Bangalore, India
3 Department of Emergency Medicine Meenakshi Mission Hospital and Research Centre, Madurai, India
4 Department of Internal Medicine, Chennai Medical College and Research Center, Irungalur, Trichy, Tamil Nadu, India

Correspondence Address:
Subramanian Senthilkumaran
Department of Emergency and Critical Care Medicine, Sri Gokulam Hospital and Research Institute, Salem, Tamil Nadu
India

Abstract

Pseudothrombocytopenia secondary to ethylenediaminetetra-acetic acid induced platelet aggregation observed in a healthy perioperative male patient is reported in order to create awareness among anesthesiologist and laboratory personnel. The mechanisms for such changes have been highlighted.



How to cite this article:
Senthilkumaran S, Menezes RG, Jena NN, Thirumalaikolundusubramanian P. Pseudothrombocytopenia in perioperative patient: A significant laboratory artifact.J Anaesthesiol Clin Pharmacol 2013;29:553-554


How to cite this URL:
Senthilkumaran S, Menezes RG, Jena NN, Thirumalaikolundusubramanian P. Pseudothrombocytopenia in perioperative patient: A significant laboratory artifact. J Anaesthesiol Clin Pharmacol [serial online] 2013 [cited 2020 Sep 23 ];29:553-554
Available from: http://www.joacp.org/text.asp?2013/29/4/553/119152


Full Text

 Introduction



Pseudothrombocytopenia is an artifactual clumping of platelets in vitro without any clinical significance. [1] Ethylenediaminetetra-acetic acid (EDTA) is the most commonly used anticoagulant for making blood smears, which can induce platelet aggregation even in healthy individuals due to the presence of immunoglobulin G antibodies and give rise to spuriously low automated platelet count, which warrants manual confirmation. [2] If this is not remembered or recognized, it may result in incorrect diagnosis and consequent inappropriate treatment. We present a report of EDTA induced pseudothrombocytopenia in order to create awareness among anesthesiologists and laboratory personnel.

 Case Report



A 37-year-old euglycemic and normotensive male was found to have thrombocytopenia on his routine perioperative check-up before elective implant removal surgery. The orthopedic surgeon had cancelled his surgery and he was referred to Emergency Department for further work up. There was no history of fever, rash or bleeding tendency. He was not on any concurrent medications or herbal agents. His family history was non-significant. Physical examination was unremarkable. A complete blood count with standard EDTA, which revealed white blood cell count of 6.0 × 10 3 /mm 3 , hemoglobin of 14 g/dL and platelets of 4.0 × 10 3 /mm 3 by automated counter. A peripheral blood smear prepared from the same blood showed clumping of platelets. The coagulation profile, electrolyte levels, liver, renal and thyroid function tests, autoimmune screens, C-reactive protein and tumor markers were within normal range. Human immunodeficiency virus and hepatitis serology were negative. Chest radiography and abdominal ultrasonography did not reveal any abnormality. A repeat analysis of blood anticoagulated with citrate revealed a platelet count of 2.5 × 10 3 /mm 3 with normal distribution in the peripheral smear. The patient was diagnosed as pseudothrombocytopenia due to EDTA induced platelet aggregation (EIPA) and hence, further treatment or blood work was not initiated. The patient's surgery was rescheduled and performed without any complication. The surgical site showed no abnormal bleeding and his subsequent platelet counts during his post-operative period drawn in EDTA tubes constantly reported as thrombocytopenia.

 Discussion



Severe thrombocytopenia has been described as a contraindication for an elective surgery. The differential diagnosis of thrombocytopenia covers a varied list of causes; most of them fall with two major categories either due to impaired production or enhanced destruction. However, when a patient referred for evaluation with an abnormally low platelet count in the absence of a history consistent with thrombocytopenia, pseudothrombocytopenia should be suspected. [3]

EIPA is an in vitro occurrence due to the presence of naturally occurring autoantibody against a cryptantigen on the glycoprotein (GP) IIb/IIIa platelet receptor. When calcium is chelated by EDTA, the GP IIb protein undergoes a structural change that exposes the cryptantigen. The antibody can then bind to the exposed site and crosslink to other platelets causing agglutination. [4] This condition occurs in 0.1-2% of hospitalized patients, [5] hence all other conditions that can cause spurious thrombocytopenia such as autoimmune disorders, Behcet's disease, thromboembolism, vasculitis, partial clotting of the blood sample, difficult venipuncture, the presence of giant platelets, malignant disorders such as mantle cell lymphoma and marginal zone B-cell lymphoma had been carefully excluded in this patient. This condition may persist for decades without any evidence of abnormal hemostasis. As the chances of recurrence of pseudothrombocytopenia are likely if platelet count is carried out with the blood collected with EDTA as observed in this case and patient may be informed accordingly. Moreover, the treating doctor has to document this entity in the patient records just such as an allergy to medication and thereby protect the individual from further evaluation or drug therapy.

In cases of acute thrombocytopenia, anesthesiologist shall remember EIPA and consider it in the differential diagnosis especially, in cases of inconspicuous clinical findings as seen in our patient. A thorough peripheral smear examination [6] and repeat blood count using a different anticoagulant can confirm the diagnosis. Awareness of such occurrence may prevent the cancellation of the surgery, unnecessary diagnostic work up such as bone marrow examination and reduce the mismanagement of patient like unwarranted transfusions or use of steroids.

References

1Chia J, Hsia CC. Pseudothrombocytopenia. Blood 2011;117:4168.
2Akbayram S, Dogan M, Akgun C, Caksen H, Oner AF. EDTA-dependent pseudothrombocytopenia in a child. Clin Appl Thromb Hemost 2011;17:494-6.
3Lavender RC, Salmon JS, Golden WE. Pseudothrombocytopenia in an elderly preoperative patient. Anesth Analg 1989;69:396-7.
4Froom P, Barak M. Prevalence and course of pseudothrombocytopenia in outpatients. Clin Chem Lab Med 2011;49:111-4.
5Zandecki M, Genevieve F, Gerard J, Godon A. Spurious counts and spurious results on haematology analysers: A review. Part I: Platelets. Int J Lab Hematol 2007;29:4-20.
6Senthilkumaran S, Balamurugan N, Menezes RG, Thirumalaikolundusubramanian P. Thrombocytopenia and edges of the smear-Keep your eyes peeled. Int J Crit Illn Inj Sci 2012;2:190.